Skip to content
Includes Expert Content
Spotting only on my period - Trying to conceive - Please help...
avatar
samced1985 posted:
I am 27 years old and have always had a very irregular period. I have tried to take Femaprin to try to regulate it as I have been considering try to conceive with my partner. I started to get my period every month however, its so light that I only get a light pink spot when I use the bathroom and wipe with tissue for about 5 days and then it is gone. It doesnt even show on my pad or anything. Do you think there is something wrong? Can you give me any information. I try to do things as naturally as possible so I would like any information you can give me. Can I still get pregnant???
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear samced: The ingredients of Femaprin include vitamin B6 and Vitex/chasteberry. A literature search at the National Library of Medicine site did not find studies about Femaprin. When a search is done for the active ingredient there were two studies. One did not show a statistical improvement, this more current study did:

Clin Exp Obstet Gynecol. 2006;33(4):205-8.
Double-blind, placebo-controlled study of Fertilityblend: a nutritional supplement for improving fertility in women.
Westphal LM, Polan ML, Trant AS.
Source

Department of Gynecology/Obstetrics, Stanford University School of Medicine, Stanford, CA 94305, USA.
Abstract
PURPOSE:

To determine the impact of nutritional supplementation on female fertility.
METHODS:

A double blind, placebo-controlled study of the effects of FertilityBlend for Women, a proprietary nutritional supplement containing chasteberry, green tea, L-arginine, vitamins (including folate) and minerals, on progesterone level, basal body temperature, menstrual cycle length, pregnancy rate and side-effects.
RESULTS:

Ninety-three (93) women, aged 24-42 years, who had tried unsuccessfully to conceive for six to 36 months, completed the study. After three months, the FertilityBlend (FB) group (N = 53) demonstrated a trend toward increased mean mid-luteal progesterone (P(ml)), but among women with basal pretreatment P(ml) < 9 ng/ml, the increase in progesterone was highly significant. The average number of days with luteal-phase basal temperatures over 98 degrees F increased significantly in the FB group. Both short and long cycles (< 27 days or > 32 days pretreatment) were normalized in the FB group. The placebo group (N = 40) did not show any significant changes in these parameters. After three months, 14 of the 53 women in the FB group were pregnant (26%) compared to four of the 40 women in the placebo group (10%; p = 0.01). Three additional women conceived after six months on FB (32%). No significant side-effects were noted.
CONCLUSION:

Nutritional supplements could provide an alternative or adjunct to conventional fertility therapies

Samced, you mentioned a history of irregular periods which now have become just very light spotting. Once pregnancy is ruled out there are several POSSIBLE explanations for a "too-light" flow" in a woman not using hormonal forms of birth control:

1. Lowered estrogen levels--this is more likely to be the case in a woman around the time of menopause.

2. Elevated prolactin levels---prolactin is produced from the pituitary gland. Levels can be elevated from a benign pituitary adenoma or from certain psychiatric medications.

3. Missed ovulations--with a missed ovulation the lining of the uterus does not shed all at once. This can result in a missed flow, a too-light flow (just part of the top layer is shed), or even prolonged/erratic flows.

Both reasons number 2 and 3 can also be linked to a history of irregular periods. You could certainly choose to try conceiving with this supplement. If you have not conceived within six months I would really urge you to see a GYN. Some basic blood tests could you you a much more accurate answer as to to the cause of your too light flows--and your fertility.

Hope you are able to conceive when you wish.

Yours,
Jane
 
avatar
LadyAma replied to Jane Harrison Hohner, RN, RNP's response:
I'm 30 years old and stopped taking birth control (Ortho Tricycle, not "lo") about 10 months ago; I was on that for 3 years. My cycle prior to BC was VERY regular or at least consistent — 6 to 7 days, cramping the first day, heavier bleeding the first 2 days and 30 day cycles. The 2nd month after stopping the birth control my cycle was about 28 days and the bleeding was relatively light; I had a 3 day period. As the months continued, my cycle became shorter, coming every 24-26 days and the bleeding even lighter, having 1 to 2 day periods. Now in my most recent cycle, I began cramping on day 21 with only noticeable traces of blood when I wipe after using the bathroom, but not period flow. On day 22, I had traces of blood in my underwear but very little. On day 23, I passed 3 small clots when urinating, but still not blood flow. I have had all of the normal symptoms that I see before my period comes: swelling of breasts (that's been very normal for me every cycle since I was 13), increased appetite the week before, etc, but there is no blood flow. Is my body not responding to stopping the birth control? Have my hormones not restored a normal balance? What could be going on? Thank you for any help.


Helpful Tips

My problem
I am 18yrs old female. I am a very sensitive and innocent girl. This incident happened last year. I had an affair with my boyfriend. After ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.